Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 57, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2000, 9:10 PM EDT for Richland County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2000, 9:10 PM EDT (01:10 UTC)
- Expired
- May 25, 2000, 9:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Richland County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:25 PM EDT | Thunderstorm Wind 50 M | Columbia, SC | Sheriff reported trees down in southwest part of county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5760 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 19.9
The text
As transmitted, in the capitals the NWS used until 2016.
074 WUUS52 KCAE 260112 SVRCAE SCC079-260145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 910 PM EDT THU MAY 25 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 945 PM EDT. * AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CAYCE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBIA AT 915 PM EDT EASTOVER AT 925 PM EDT THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM WINDOWS. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA. BLP/CDL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:55 PM EDT, 15 minutes earlier.
Area forecast discussion, May 25, 8:55 PM EDT, 15 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-261243- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA, SC 855 PM EDT THU MAY 25 2000 WEAK LOW PRESSURE MOVING EAST ALONG A TROUGH OF LOW PRESSURE PROVIDED THE FOCUS FOR WIDESPREAD CONVECTION DURING THE LATE AFTERNOON AND EVENING. SHORTWAVE ALOFT EXPECTED TO MOVE EAST AROUND MIDNIGHT AS AIRMASS SLOWLY STABILIZES. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS UNTIL MIDNIGHT THEN PARTLY CLOUDY. TEMPERATURES LOOK OK. FCSTID = 30 CAE 70 90 66 92 / 50 20 20 20 AGS 70 91 66 93 / 40 30 20 20 SSC 70 90 66 92 / 50 20 20 20 OGB 70 91 66 93 / 50 30 20 20 .CAE... GA...NONE. SC...NONE. RCC
In the hours before
Local storm report, May 25, 5:19 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
519 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
516 PM ALCOLU SC 1.00 INCH HAIL
05/25/00 CLARENDON REPORT BY CLARENDON
COUNTY EPD
BCLocal storm report, May 25, 5:23 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
523 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM PAXVILLE SC .75 INCH HAIL
05/25/00 CLARENDON REPORT BY HAM RADIO
SPOTTER
BCLocal storm report, May 25, 6:26 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
626 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 PM AMITY GA .75 INCH HAIL
05/25/00 LINCOLN REPORT FROM SHERIFF DEPT.
BCLocal storm report, May 25, 6:43 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
643 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM 8 NW APPLING GA .75 INCH HAIL
05/25/00 COLUMBIA REPORT FROM HAM RADIO
SPOTTER AT WINFIELD HILL
BCLocal storm report, May 25, 8:15 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
815 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
755 PM 2 MI N OF KERSHAW SC .75 INCH HAIL
05/25/00 LANCASTER REPORT FROM SHERIFF DEPT.
BLPLocal storm report, May 25, 8:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
822 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
818 PM 3 MI NNW HANCOCK SC .88 INCH HAIL
05/25/00 LANCASTER REPORT FROM SKYWARN
SPOTTER
BLPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:33 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 27 min |
| May 25, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 48 min |
| May 25, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 48 min |
| May 26, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.